Hello, my 3 year old 90 pound black male dog has recently been having running eyes with a mucous discharge.
He went to the vet about 2 weeks ago (at this time he didn't have the runny eyes) b/c he was constantly scratching (he doesn't have fleas as we give him advantix at least once a month), the vet prescribed him APO Cephalex 500 mg & APO Prednisone 5mg for his scratching....The scratching is much better now, but he just has this discharge coming from his eyes, mostly his right eye.... I was wondering if you could give me information as to what this may be?
The scratching is likely due to pollen/dust allergies, since it got so much better with prednisone and antibiotics; if he only needs prednisone occasionally, then treatment of allergic symptoms is fine, but if he needs prednisone often, then I would recommend talking to your veterinarian about referral to a veterinary dermatologist for allergy skin testing and desensitization injections, to identify and treat the cause of the itch and infection, rather than just treating symptoms with medications.
Pollen and dust allergies can also cause mild eye discharge; rinsing the eyes daily with sterile saline can help. However eye discharge can also mean there is an eye infection, an ulcer or injury to the cornea, a plugged tear duct, or a problem with tear production, so I would recommend that you recheck with your veterinarian to obtain an accurate diagnosis and treatment.
Kimberly Coyner, DVM
Diplomate, American Collge of Veterinary Dermatology
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.